Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Birmingham, AL

May 31, 2004Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2004, 12:53 AM CDT for Winston County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 12:53 AM CDT (05:53 UTC)
Expired
May 31, 2004, 2:00 AM CDT
In force
67 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS54 KBMX 310553
SVRBHM
ALC133-310700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 200 AM CDT

* AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF GRAYSON TO 15
  MILES WEST OF NATURAL BRIDGE...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ADDISON...
ARLEY...DOUBLE SPRINGS...HALEYVILLE...LYNN AND POPLAR SPRINGS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3431 8763 3403 8763 3402 8712 3429 8712

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:30 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 30, 8:30 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT SUN MAY 30 2004

.UPDATE...CURRENT FORECAST LOOKS FINE FOR NOW.  WILL DO AN UPDATE
AROUND 11 PM...AFTER TALKING WITH THE STORM PREDICTION CENTER.
WILL NEED TO REMOVE MIDNIGHT REFERENCE IN THE ZONES.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 8:02 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT SUN MAY 30 2004

ALZ011>015-017>050-311500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
802 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON...
FAYETTE AND WALKER COUNTIES...
...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF
INTERSTATE 20...

AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY.

A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED
SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS
OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR
SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT
WITH THE COLD FRONT.  THIS WILL BRING A THREAT OF DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA
TONIGHT.

AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT
WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE
EARLY MORNING HOURS.  ALTHOUGH THE MAIN THREAT IS DAMAGING WIND
GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY
STRONG WIND SHEAR THAT WILL BE PRESENT.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY...
CONTINUING THE THREAT OF SEVERE THUNDERSTORMS.

FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF
SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN
THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE
AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20.  ONCE AGAIN...THE PRIMARY
THREAT IS DAMAGING THUNDERSTORM WINDS.

AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL
CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT MONDAY INTO TUESDAY MORNING.

CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE
ACTIVATION OVERNIGHT AND MONDAY.

In the hours before

Special weather statement, May 30, 8:19 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT SUN MAY 30 2004

ALZ011>015-017>029-310315-
BLOUNT-CALHOUN-CHEROKEE-CLAY-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-
MARION-PICKENS-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-TUSCALOOSA-WALKER-
WINSTON-
819 PM CDT SUN MAY 30 2004

...SEVERE STORMS POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL SECTIONS
OVERNIGHT...

THE STORM PREDICTION CENTER HAS PLACED MARION...LAMAR...FAYETTE...
WALKER AND WINSTON COUNTIES UNDER A MODERATE RISK OF SEVERE STORMS
OVERNIGHT.  AREAS ALONG AND NORTH OF INTERSTATE 20 ARE UNDER A
SLIGHT RISK OF SEVERE STORMS.

A DEVELOPING SQUALL LINE IS EXPECTED TO RACE EASTWARD AND ENTER THE
WESTERN SECTIONS OF THE AREA BETWEEN MIDNIGHT AND 2 AM AND
THEN SHIFT EAST-SOUTHEAST OVERNIGHT.  NUMEROUS WATCHES AND WARNINGS
HAVE BEEN ISSUED WEST OF THE AREA AND A WATCH ACROSS PORTIONS OF THE
AREA OVERNIGHT IS HIGHLY LIKELY.  WITH A VERY UNSTABLE AIR MASS IN
PLACE...IMPRESSIVE UPPER SUPPORT AND A STRONG WIND FIELD PROVIDING
SHEAR...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE.

BE SURE TO MONITOR NOAA WEATHER RADIO...LOCAL MEDIA..OR OTHER
SOURCES OF INFORMATION FOR THE LATEST WATCHES OR WARNINGS.  HAVE
AN ACTION PLAN READY SHOULD SEVERE WEATHER APPROACH YOUR AREA.
Special weather statement, May 30, 11:00 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT SUN MAY 30 2004

ALZ011-012-310500-
LAMAR-MARION-
1100 PM CDT SUN MAY 30 2004

...TORNADO WATCH IN EFFECT UNTIL 4 AM...

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL MIDNIGHT CDT...

A LINE OF THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS WILL
CONTINUE TO APPROACH LAMAR AND MARION COUNTIES THROUGH MIDNIGHT.
NUMEROUS WARNINGS HAVE BEEN ISSUED ACROSS SECTIONS OF MISSISSIPPI
AND IF THE LINE MAINTAINS ITS INTENSITY...WARNINGS WILL BE REQUIRED
AFTER MIDNIGHT.  DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE IN THE WATCH AREA.

HAVE A SEVERE WEATHER ACTION PLAN READY IN CASE A WARNING IS
REQUIRED.

LAT...LON 3377 8823 3374 8802 3426 8783 3429 8813

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:54 PM CDTSevere Thunderstorm WarningBMXMarion66 min
May 31, 12:57 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
May 31, 1:30 AM CDTSevere Thunderstorm WarningBMXFayette60 min
May 31, 3:12 AM CDTSevere Thunderstorm WarningBMXPickens48 min
May 31, 3:35 AM CDTSevere Thunderstorm WarningBMXTuscaloosa55 min
May 31, 4:03 AM CDTSevere Thunderstorm WarningBMXJefferson57 min
May 31, 4:39 AM CDTSevere Thunderstorm WarningBMXShelby66 min
May 31, 4:50 AM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
May 31, 5:00 AM CDTSevere Thunderstorm WarningBMXChilton45 min
May 31, 5:07 AM CDTSevere Thunderstorm WarningBMXTalladega53 min
May 31, 5:09 AM CDTSevere Thunderstorm WarningBMXTalladega51 min
May 31, 5:10 AM CDTSevere Thunderstorm WarningBMXTalladega50 min
May 31, 5:21 AM CDTSevere Thunderstorm WarningBMXCoosa54 min
May 31, 5:29 AM CDTSevere Thunderstorm WarningBMXClay46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.